Home | | Medical Surgical Nursing | Potential Intraoperative Complications

Chapter: Medical Surgical Nursing: Intraoperative Nursing Management

| Study Material, Lecturing Notes, Assignment, Reference, Wiki description explanation, brief detail |

Potential Intraoperative Complications

The surgical patient is subject to several risks.

Potential Intraoperative Complications

The surgical patient is subject to several risks. Potential intraop-erative complications include nausea and vomiting, anaphylaxis, hypoxia, hypothermia, malignant hyperthermia, and dissemi-nated intravascular coagulopathy.

NAUSEA AND VOMITING

Nausea and vomiting, or regurgitation, may affect patients dur-ing the intraoperative period. If gagging occurs, the patient is turned to the side, the head of the table is lowered, and a basin is provided to collect the vomitus. Suction is used to remove saliva and vomited gastric contents. There is no single way to prevent nausea and vomiting; an interdisciplinary approach involving the surgeon, anesthesiologist or anesthetist, and nurse is best (Meeker & Rothrock, 1999).

 

In some cases, the anesthesiologist administers antiemetics preoperatively or intraoperatively to counteract possible aspira-tion. If the patient aspirates vomitus, an asthma-like attack with severe bronchial spasms and wheezing is triggered. Pneumonitis and pulmonary edema can subsequently develop, leading to ex-treme hypoxia. Increasing medical attention is being paid to silent regurgitation of gastric contents, which occurs more fre-quently than previously realized. The importance of pH in the etiology of acid aspiration is being studied, as is the value of pe-rioperative administration of a histamine-2 receptor antagonist, such as cimetidine (Tagamet), and similar medications (Meeker & Rothrock, 1999).

 

ANAPHYLAXIS

 

Any time a substance foreign to the patient is introduced, there is the potential for an anaphylactic reaction. Because medica-tions are the most common cause of anaphylaxis, intraoperative nurses must be aware of the type and method of anesthesia used as well as the specific agents. An anaphylactic reaction can occur in response to many medications, latex, or other substances. The reaction may be immediate or delayed. Anaphylaxis is a life-threatening acute allergic reaction that causes vasodilation, hypotension, and bronchial constriction (Fortunato, 2000).

Fibrin sealants are used in a variety of surgical procedures, and cyanoacrylate tissue adhesives are used to close wounds without the use of sutures (Kassam et al., 2002; Vargas & Reger, 2000). These sealants have been implicated in allergic re-actions and anaphylaxis. Although these reactions are rare, the nurse should be alert to the possibility and observe the patient for changes in vital signs and symptoms of anaphylaxis when these products are used.

HYPOXIA AND OTHER RESPIRATORY COMPLICATIONS

Inadequate ventilation, occlusion of the airway, inadvertent in-tubation of the esophagus, and hypoxia are significant potential problems of general anesthesia. Many factors can contribute to inadequate ventilation. Respiratory depression caused by anes-thetic agents, aspiration of respiratory tract secretions or vomitus, and the patient’s position on the operating table can compromise the exchange of gases. Anatomic variation can make the trachea difficult to visualize and result in the artificial airway being in-serted into the esophagus rather than the trachea. In addition to these dangers, asphyxia caused by foreign bodies in the mouth, spasm of the vocal cords, relaxation of the tongue, or aspiration of vomitus, saliva, or blood can occur. Since brain damage from hypoxia occurs within minutes, vigilant assessment of the patient’s oxygenation status is a primary function of the anesthesiologist or anesthetist and the circulating nurse. Peripheral perfusion is checked frequently, and pulse oximetry values are monitored continuously.

HYPOTHERMIA

During anesthesia, the patient’s temperature may fall. Glucose metabolism is reduced, and as a result metabolic acidosis may de-velop. This condition is called hypothermia and is indicated by a core body temperature below normal (36.6°C [98.0°F] or lower). Inadvertent hypothermia may occur as a result of a low temper-ature in the OR, infusion of cold fluids, inhalation of cold gases, open body wounds or cavities, decreased muscle activity, ad-vanced age, or the pharmaceutical agents used (eg, vasodilators, phenothiazines, general anesthetics). Hypothermia may also be intentionally induced in selected surgical procedures (such as car-diac surgeries requiring cardiopulmonary bypass) to reduce the patient’s metabolic rate (Finkelmeier, 2000).

 

Preventing unintentional hypothermia is a major objective. If hypothermia occurs, the goal of intervention is to minimize or re-verse the physiologic process. If hypothermia is intentional, the goal is safe return to normal body temperature. Environmental temperature in the OR can temporarily be set at 25° to 26.6°C (78° to 80°F). Intravenous and irrigating fluids are warmed to 37°C (98.6°F). Wet gowns and drapes are removed promptly and replaced with dry materials because wet linens promote heat loss. Whatever methods are used to rewarm the patient, warming must be accomplished gradually, not rapidly. Conscientious monitor-ing of core temperature, urinary output, ECG, blood pressure, arterial blood gas levels, and serum electrolyte levels is required.

MALIGNANT HYPERTHERMIA

Malignant hyperthermia is an inherited muscle disorder chemi-cally induced by anesthetic agents (Fortunato-Phillips, 2000; Vermette, 1998). With the mortality rate exceeding 50%, identi-fying patients at risk for malignant hyperthermia is imperative. Susceptible people include those with strong and bulky muscles, a history of muscle cramps or muscle weakness and unexplained temperature elevation, and an unexplained death of a family mem-ber during surgery that was accompanied by a febrile response.

Pathophysiology

During anesthesia, potent agents such as inhalation anesthetics (halothane, enflurane) and muscle relaxants (succinylcholine), may trigger the symptoms of malignant hyperthermia (Fortunato-Phillips, 2000). Stress and some medications, such as sympatho-mimetics (epinephrine), theophylline, aminophylline, anticholiner-gics (atropine), and cardiac glycosides (digitalis), can induce or intensify such a reaction as well.

The pathophysiology is related to muscle cell activity. Muscle cells are composed of inner fluid (sarcoplasm) and an outer sur-rounding membrane. Calcium, an essential factor in muscle con-traction, is normally stored in sacs in the sarcoplasm (Fortunato-Phillips, 2000). When nerve impulses stimulate the muscle, calcium is released, allowing contraction to occur. A pumping mechanism returns calcium to the sacs so that the muscle can relax. In malig-nant hyperthermia, this mechanism is disrupted. Calcium ions are not returned and they accumulate, causing clinical symptoms of hypermetabolism, which in turn increases muscle contraction (rigidity), hyperthermia, and damage to the central nervous system.

Clinical Manifestations

The initial symptoms of malignant hyperthermia are related to cardiovascular and musculoskeletal activity. Tachycardia (heart rate above 150 beats/min) is often the earliest sign. In addition to the tachycardia, sympathetic nervous stimulation leads to ventric-ular dysrhythmia, hypotension, decreased cardiac output, oliguria, and, later, cardiac arrest. With the abnormal transport of calcium, rigidity or tetanus-like movements occur, often in the jaw. The rise in temperature is actually a late sign that develops rapidly; body temperature can increase 1° to 2°C (2° to 4°F) every 5 minutes (Meeker & Rothrock, 1999). The temperature can reach or exceed 40°C (104°F) in a very short time (Fortunato-Phillips, 2000).

Medical Management

Recognizing symptoms early and discontinuing anesthesia promptly are imperative. Goals of treatment are to decrease me-tabolism, reverse metabolic and respiratory acidosis, correct dys-rhythmias, decrease body temperature, provide oxygen and nutrition to tissues, and correct electrolyte imbalance. The Ma-lignant Hyperthermia Association of North America (MHAUS) publishes a treatment protocol that should be posted in the OR or be readily available on a malignant hyperthermia cart.

Although malignant hyperthermia usually presents about 10 to 20 minutes after induction of anesthesia, it can also occur in the first 24 hours after surgery. As soon as the diagnosis is made, anes-thesia and surgery are halted and the patient is hyperventilated with 100% oxygen. Dantrolene sodium, a skeletal muscle relaxant, and sodium bicarbonate are administered immediately (Fortunato-Phillips, 2000; Vermette, 1998). Continued monitoring of all parameters is necessary to evaluate the patient’s status.

Nursing Management

Although malignant hyperthermia is uncommon, the nurse must identify patients at risk, recognize the signs and symptoms, have the appropriate medication and equipment available, and be knowledgeable about the protocol to follow (Fortunato-Phillips, 2000). This information may be lifesaving.

DISSEMINATED INTRAVASCULAR COAGULOPATHY

Disseminated intravascular coagulopathy is a life-threatening condition characterized by thrombus formation and depletion of select coagulation proteins (Dice, 2000). The exact cause is un-known, but predisposing factors include many conditions that may occur with emergency surgery, such as massive trauma, head injury, massive transfusion, liver or kidney involvement, embolic events, or shock.

 

Study Material, Lecturing Notes, Assignment, Reference, Wiki description explanation, brief detail


Copyright © 2018-2020 BrainKart.com; All Rights Reserved. Developed by Therithal info, Chennai.